Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 237, NWS Aberdeen, SD

August 14, 2008Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2008, 4:30 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2008, 4:30 PM CDT (21:30 UTC)
Expired
Aug 14, 2008, 5:00 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:48 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 14, 3:48 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT THU AUG 14 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN CHALLENGE IN THE VERY NEAR TERM IS PRECIPITATION CHANCES. A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE SOUTHWARD FROM
EASTERN MONTANA/WESTERN NORTH DAKOTA TONIGHT TO SOUTHERN
WYOMING/NORTHERN COLORADO BY FRIDAY NIGHT. AS THE LOW DROPS
SOUTH...HIGH PRESSURE WILL WRAP AROUND THE NORTH SIDE OF IT AND
OVER THE NORTHERN PLAINS. AT THE SURFACE...AN INVERTED TROUGH WILL
REMAIN SITUATED FROM NORTH TO SOUTH OVER THE CENTRAL CWA THIS
EVENING...AND WILL BE THE FOCUS FOR CONVECTION. INSTABILITY IS NOT
IMPRESSIVE AND THE STORMS THAT HAVE DEVELOPED SO FAR HAVE QUICKLY
BECOME OUTFLOW DOMINATED...SO DO NOT EXPECT ANY SEVERE CONVECTION
AT THIS TIME...THOUGH SOME SMALL HAIL IS NOT OUT OF THE QUESTION.
HIGH PRESSURE WILL DROP SOUTH AND BROADEN OUT ACROSS THE NORTHERN
PLAINS ON FRIDAY...PUSHING PRECIPITATION CHANCES SOUTH. BY FRIDAY
NIGHT...THE HIGH WILL BE FIRMLY IN CONTROL OVER THE AREA WITH DRY
AND MILD CONDITIONS EXPECTED. H85 TEMPERATURES WILL BE IN THE MID
TO UPPER TEENS...WHICH SHOULD CORRELATE TO NEAR NORMAL
TEMPERATURES.

.LONG TERM...SATURDAY THROUGH THURSDAY
GOOD AGREEMENT EXISTS IN MODELS OVER HANDLING OF CUT OFF UPPER
LOW DRIFTING SOUTH OF THE CWA...AND UNDER UPPER RIDGE/SURFACE HIGH
PRESSURE...ARE LOOKING AT A MAINLY DRY FORECAST THROUGH THE FIRST
HALF OF NEXT WEEK. HIGHER CLOUD COVER PERCENTAGE ASSOCIATED WITH
UPPER LOW WILL RESULT IN SLIGHTLY BELOW CLIMO TEMPERATURES ACROSS
SOUTH CENTRAL SD FOR SATURDAY...WITH REST OF CWA SEEING AROUND
CLIMO. NEAR CLIMATOLOGICAL TEMPERATURES CAN BE EXPECTED FOR THE
REST OF THE PERIOD. WILL HOLD OFF ON NEXT OPPORTUNITY FOR
PRECIPITATION TILL LATER HALF OF NEXT WEEK AS UPPER LOW
REINTEGRATES WITH MAIN FLOW IN RESPONSE TO WEST COAST TROUGH
DEVELOPMENT.

&&

.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DRIFT
ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. KPIR AND
KABR WILL BE THE MAIN SITES AFFECTED BY THE PRECIPITATION DURING
THE EVENING HOURS. CIGS WITH THE STORMS WILL FALL TO BETWEEN 4K
AND 6K FEET...BUT WILL OTHERWISE REMAIN ABOVE 10K FEET. BRIEF
MODERATE RAINFALL AND AN OCCASIONAL LIGHTNING STRIKE ARE
POSSIBLE...AS WELL AS SOME SMALL HAIL WITH THE STRONGER STORMS. MORE
SHOWERS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST TONIGHT...BUT
CONDITIONS WILL LIKELY REMAIN VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:05 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT THU AUG 14 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT THU AUG 14 2008 /305 AM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING...BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED
TO BE STRONG OR SEVERE. A SECONDARY COLD FRONT WILL MOVE THROUGH
THE AREA THIS AFTERNOON AND WILL BRING BETTER CHANCES FOR SHOWERS
AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO BE STRONG OR
SEVERE. SHOWERS AND THUNDERSTORM CHANCES CONTINUE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE THROUGH FRIDAY
EVENING FOR LOCATIONS ALONG AND WEST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 14, 10:49 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      10 ENE LEOLA            45.78N 98.75W
08/11/2008                   MCPHERSON          SD   EMERGENCY MNGR

            DELAYED REPORT OF FLASH FLOOD APPROXIMATELY 10 MILES E/NE
            OF LEOLA. FLOODED BASEMENT AT PERSONAL RESIDENCE WITH
            STANDING WATER 2 FEET DEEP.

&&

NWSABR
Special weather statement, Aug 14, 3:42 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT THU AUG 14 2008

SDZ006-142145-
BROWN-
INCLUDING THE CITY OF...ABERDEEN
341 PM CDT THU AUG 14 2008

...WEAK FUNNELS HAVE BEEN REPORTED ACROSS THE AREA THIS AFTERNOON...

AT 315PM A COLD AIR FUNNEL FORMED OVER ABERDEEN. THESE WEAK
FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS. THEY
ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL
CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.

CONNELLY
Local storm report, Aug 14, 3:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          ABERDEEN                45.47N 98.48W
08/14/2008                   BROWN              SD   NWS EMPLOYEE

            BRIEF TORNADO TOUCHDOWN AT THE BROWN COUNTY FAIR GROUNDS.
            SEVERAL TENTS AND AWNINGS WERE BLOWN OVER.

&&

NWS
Local storm report, Aug 14, 4:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             ABERDEEN                45.47N 98.48W
08/14/2008  M0.88 INCH       BROWN              SD   NWS EMPLOYEE

&&

NWS
Special weather statement, Aug 14, 4:04 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 PM CDT THU AUG 14 2008

SDZ006>008-011-017>019-036-037-051-142215-
BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON...
WEBSTER...FAULKTON...REDFIELD...CLARK...HIGHMORE...MILLER...
FORT THOMPSON
404 PM CDT THU AUG 14 2008

...WEAK FUNNELS HAVE BEEN REPORTED ACROSS THE FORECAST AREA THIS
AFTERNOON...

COLD AIR FUNNELS HAVE FORMED OVER PARTS OF THE FORECAST AREA THIS
AFTERNOON. THESE WEAK FUNNEL CLOUDS ARE NOT ALWAYS ASSOCIATED
WITH SEVERE THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR
THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.

CONNELLY
Local storm report, Aug 14, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             NORBECK                 45.19N 99.21W
08/14/2008  E1.75 INCH       FAULK              SD   PUBLIC

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:59 PM CDTSevere Thunderstorm WarningABRBrown31 min
Aug 14, 4:00 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk30 min
Aug 14, 4:43 PM CDTAreal Flood AdvisoryABRBrown3 hr
Aug 14, 4:45 PM CDTSevere Thunderstorm WarningABRHyde21 min
Aug 14, 4:53 PM CDTTornado WarningABRHyde12 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.